Alert archive / Arkansas / Flash Flood Warnings in 2021

Flash Flood Warning 114, NWS Little Rock, AR

August 14, 20218 counties in Arkansas

NWS Little Rock, AR issued this flash flood warning at Aug 14, 2021, 1:42 PM CDT for 8 counties in Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2021, 1:42 PM CDT (18:42 UTC)
Expired
Aug 14, 2021, 4:40 PM CDT
In force
3 hr
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Flood severity
None

Counties Arkansas County, AR, Bradley County, AR, Calhoun County, AR, Cleveland County, AR, Grant County, AR, Jefferson County, AR, Lincoln County, AR, Lonoke County, AR

The radar

The Little Rock radar (KLZK), 93 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 6.7 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2021-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 157 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2021-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
157 J/kg
Mixed-layer CIN
-188 J/kg
Mixed-layer LCL
1163 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

284 
WGUS54 KLZK 141842
FFWLZK
ARC001-011-013-025-053-069-079-085-142145-
/O.NEW.KLZK.FF.W.0114.210814T1842Z-210814T2140Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Little Rock AR
142 PM CDT Sat Aug 14 2021

The National Weather Service in Little Rock has issued a

* Flash Flood Warning for...
  Eastern Grant County in central Arkansas...
  South Central Lonoke County in central Arkansas...
  West Central Arkansas County in southeastern Arkansas...
  North Central Bradley County in southeastern Arkansas...
  Cleveland County in southeastern Arkansas...
  Jefferson County in southeastern Arkansas...
  Western Lincoln County in southeastern Arkansas...
  Northeastern Calhoun County in southwestern Arkansas...

* Until 440 PM CDT.

* At 142 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Pine Bluff, Star City, Rison, White Hall, Redfield, Altheimer, 
  Humphrey, Grady, Kingsland, Humnoke, Warbritton, Kedron, 
  Cottondale, Feenyville, Madding, Linwood, Pine Bluff Arsenal, 
  Nebo, Toledo and Whitefield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3365 9241 3380 9237 3380 9233 3385 9236
      3416 9228 3448 9226 3449 9203 3451 9203
      3455 9176 3436 9156 3392 9178 3379 9190
      3379 9198 3372 9198 3370 9200

FLASH FLOOD...RADAR INDICATED

$$

51
1 follow-up statement
848 
WGUS74 KLZK 142017
FFSLZK

Flash Flood Statement
National Weather Service Little Rock AR
317 PM CDT Sat Aug 14 2021

ARC001-011-013-025-079-085-142027-
/O.CAN.KLZK.FF.W.0114.000000T0000Z-210814T2140Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Arkansas AR-Bradley AR-Calhoun AR-Cleveland AR-Lincoln AR-Lonoke AR-
317 PM CDT Sat Aug 14 2021

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTH CENTRAL LONOKE, WEST 
CENTRAL ARKANSAS, NORTH CENTRAL BRADLEY, CLEVELAND, WESTERN LINCOLN 
AND NORTHEASTERN CALHOUN COUNTIES...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

LAT...LON 3406 9231 3416 9228 3448 9226 3449 9204
      3448 9171 3407 9173 3407 9174 3409 9174
      3409 9180 3409 9195 3406 9195

$$

ARC053-069-142145-
/O.CON.KLZK.FF.W.0114.000000T0000Z-210814T2140Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grant AR-Jefferson AR-
317 PM CDT Sat Aug 14 2021

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 440 PM CDT THIS 
AFTERNOON FOR EASTERN GRANT AND JEFFERSON COUNTIES...

At 317 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Additional rainfall amounts of up to 2 
inches is possible in the warned area. Flash flooding is ongoing or 
expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Pine Bluff, White Hall, Redfield, Altheimer, Warbritton, Pine 
  Bluff Arsenal, Cottondale, Hensley Island, Madding, Linwood, 
  Richardson, Orion, Lamont, Sulphur Springs, Wabbaseka, Sherrill, 
  Pastoria, Rob Roy, Watson Chapel and Dexter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3406 9231 3416 9228 3448 9226 3449 9204
      3448 9171 3407 9173 3407 9174 3409 9174
      3409 9180 3409 9195 3406 9195

FLASH FLOOD...RADAR INDICATED

$$

67

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 12:23 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Aug 14, 12:23 PM CDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
1223 PM CDT Sat Aug 14 2021

.UPDATE...

Updated to include the 18z aviation discussion.

&&

.AVIATION...

The forecast area with the exception of the the northern terminals
will be hindered by showers and thunderstorms throughout the
forecast period. Cigs and visby will be impacted by scattered
showers/thunderstorms that have the potential to lower flight
categories.

&&

PREV DISCUSSION...(ISSUED 405 AM CDT Sat Aug 14 2021)

SHORT TERM...Today Through Sunday Night

As of 09Z this morning, we remain situated in a soupy summer air
mass with a weak cold front hung up across the Ozarks in southern
MO. Abundant moisture and residual elevated instability ahead of the
front, coupled with weak troughing aloft and transient impulses
embedded within the trough, have supported continued shower activity
overnight with some occasional lightning, particularly over southern
sections where relatively stronger convection continues.

Today, a stronger impulse embedded within the broader mid/upper
trough will traverse the central Plains and finally push the cold
front into AR later this evening. It remains a bit uncertain how
much convective coverage we will see as the front moves through with
guidance showing much less coverage/QPF through tonight.

Did not want to introduce wholesale changes for now, although the
focus of greatest thunder potential and rain has shifted south to
encompass mainly the southeastern two-thirds of the area through
this evening. Isolated to widely scattered activity should continue
into tonight as well. By Sunday into Sunday night, the front will
slow and eventually stall over central/southern AR. As such, precip
chances will continue shifting south through late weekend.

Parameters remain largely unfavorable for a more widespread
severe/flood threat. That said, plenty of instability (MUCAPE of
2000 to 3000 J/kg) and very modest deep shear will support isolated
stronger cells capable of damaging winds and perhaps some hail. PWAT
values over 1.5 inches (approaching 2 inches in some areas) will
ensure heavy rain in stronger storms, and this will present a
localized flash flood threat, especially where heavier rain has
fallen in the last day.

Assuming we retain enough cloud cover from local/regional
convection, temperatures should only climb into the 80s to low-90s
this weekend, with lows in the 60s and 70s. Some slightly drier air
will try to filter in from the north late in the period, but without
a more substantial push of cooler/drier air from the north, not
expecting any noticeable change of air mass for most.

LONG TERM...Monday Through Friday

A stalled front over southern Arkansas early in the period will move
slowly to the north with time. Surrounding the front, isolated to
scattered showers and thunderstorms are expected, mainly during the
afternoon and early evening.

By the end of the period, as one front departs, another front will
be on the doorstep just to the north. The front will make it into
the state by next weekend.

Meanwhile, it appears tropical system Fred will be in the eastern
Gulf of Mexico on Monday. The forecast calls for system to make
landfall in the Florida panhandle toward evening. Fred should remain
well to the east of Arkansas, with no impacts locally.

As far as temperatures, below average readings are expected on
Monday given a front in the state. As the front drifts to the north,
temperatures will return to more seasonal levels as the period
progresses. (46)

&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Aviation...234
Hazardous weather outlook, Aug 14, 4:14 AM CDT, 9 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
414 AM CDT Sat Aug 14 2021

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-151000-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
414 AM CDT Sat Aug 14 2021

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Showers and thunderstorms will be possible again today and
tonight. Localized flash flooding from heavy downpours and
isolated damaging wind gusts will be the main threats, although
widespread hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday Through Friday

Showers and storms will become more isolated to scattered late
weekend into next week, and generally confined to the afternoon
and evening hours. Any severe weather will be isolated. While
heavy downpours are possible in places, flash flooding should be
localized at most. Otherwise, no hazardous weather is expected at
this time.

.Spotter Information Statement...

Spotter activation will not be needed.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

DTC/46

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 7:05 PM CDTSevere Thunderstorm WarningLZKBaxter, Marion, Searcy, Stone40 min
Aug 13, 7:14 PM CDTSpecial Weather StatementLZKLincoln31 min
Aug 13, 7:25 PM CDTSpecial Weather StatementLZKPope35 min
Aug 13, 7:46 PM CDTSpecial Weather StatementLZKSearcy, Van Buren29 min
Aug 13, 7:56 PM CDTSpecial Weather StatementLZKBaxter, Marion34 min
Aug 13, 8:18 PM CDTSpecial Weather StatementLZKLogan27 min
Aug 13, 8:31 PM CDTFlash Flood WarningLZKBaxter, Marion3 hr
Aug 13, 8:34 PM CDTSpecial Weather StatementLZKScott41 min
Aug 13, 9:18 PM CDTSpecial Weather StatementLZKFulton, Sharp42 min
Aug 14, 5:26 AM CDTSpecial Weather StatementLZKDesha49 min
Aug 14, 2:30 PM CDTSpecial Weather StatementLZKBradley30 min
Aug 14, 3:02 PM CDTSpecial Weather StatementLZKDrew28 min
Aug 14, 3:12 PM CDTFlash Flood WarningLZKBradley, Drew3 hr

Nearby

Flash Flood Warnings in Arkansas, 2021Every flash flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.